Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 248, NWS Atlanta, GA

July 30, 2019Cobb County, Douglas County, Fulton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 30, 2019, 5:26 PM EDT for Cobb County, Douglas County, Fulton County, Georgia. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2019, 5:26 PM EDT (21:26 UTC)
Expired
Jul 30, 2019, 6:00 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cobb County, GA, Douglas County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 49 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:27 PM EDTTSTM WND DMG1 Sse Lithia Springs, GATREE ON HOUSE ALONG LINDA DRIVE. SEVERAL TREES AND POWERLINES REPORTED DOWN AT INTERSECTION OF LINDA DR. AND BRENDA LN.
Jul 30, 5:47 PM EDTTSTM WND DMGLithia Springs, GAEM CONFIRMS 2 TREES DOWN AT THE INTERSECTION OF TEMPLE STREET AND N. SWEETWATER RD. IN LITHIA SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS52 KFFC 302126
SVRFFC
GAC067-097-121-302200-
/O.NEW.KFFC.SV.W.0248.190730T2126Z-190730T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
526 PM EDT Tue Jul 30 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cobb County in north central Georgia...
  Northeastern Douglas County in north central Georgia...
  Central Fulton County in north central Georgia...

* Until 600 PM EDT.

* At 525 PM EDT, a severe thunderstorm was located over Lithia
  Springs, or near Douglasville, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Atlanta, Douglasville, Smyrna, Powder Springs, Austell, Lithia
  Springs, Sweetwater Creek State Park, Six Flags Over Georgia, Jim R
  Miller Park and Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3377 8476 3379 8474 3379 8472 3381 8472
      3394 8461 3387 8453 3375 8444 3368 8465
TIME...MOT...LOC 2125Z 231DEG 3KT 3378 8465 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
087 
WWUS52 KFFC 302137
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
537 PM EDT Tue Jul 30 2019

GAC067-097-121-302200-
/O.CON.KFFC.SV.W.0248.000000T0000Z-190730T2200Z/
Cobb GA-Douglas GA-Fulton GA-
537 PM EDT Tue Jul 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN COBB...NORTHEASTERN DOUGLAS AND CENTRAL FULTON
COUNTIES...

At 536 PM EDT, a severe thunderstorm was located over Lithia Springs,
or near Douglasville, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Atlanta, Douglasville, Smyrna, Powder Springs, Austell, Lithia
Springs, Sweetwater Creek State Park, Six Flags Over Georgia, Jim R
Miller Park and Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3375 8469 3381 8472 3394 8461 3387 8453
      3375 8444 3369 8461
TIME...MOT...LOC 2136Z 231DEG 3KT 3379 8464 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:34 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 30, 3:34 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
334 PM EDT Tue Jul 30 2019

.SHORT TERM /Tonight through Wednesday Night/...

To begin the short term period, a large upper level trough remains
positioned over the eastern CONUS and is very slowly moving to the
east, with the trough axis finally making headway into Georgia on
Wednesday. Weak SW flow aloft is in place over the southeastern
states around the base of the trough, and will remain over the
forecast area through the period. Moisture will continue to increase
in both magnitude and depth throughout the remainder of the day
today and tomorrow, particularly across north and west Georgia where
PWATs of 1.5 in this afternoon will increase to near 1.75 in by
tomorrow afternoon. Scattered diurnally driven showers and
thunderstorms are ongoing along and north of the I-85 corridor and
are expected to continue to increase in coverage through the mid
afternoon. With deeper and more abundant moisture overall tomorrow,
the coverage of afternoon convection will be greater tomorrow
afternoon, with high-end chance PoPs expected across much of north
Georgia and slight chance to low-end chance PoPs expected in central
Georgia. With SBCAPE value at around 1000-1500 J/kg this afternoon
and between 1500-2000 J/kg on Wednesday afternoon across north
Georgia, a few storms could be strong to severe this afternoon and
Wednesday afternoon, with damaging wind gusts being the main hazard.
Frequent lightning and locally heavy rain are also to be expected
with any stronger storms that occur.

King

.LONG TERM /Thursday through Tuesday/...

Little change made to the fcst as the model solutions have little
change from before and decent consensus on a lingering enhanced
moisture field and persistent upper trough carrying through the
weekend into Monday. Have continued to advertise general chance pops
accordingly. Previous discussion follows...

Baker

PREVIOUS DISCUSSION...

Not much change in the overall pattern through the long term.
The forecast area will remain generally in a mid level trough
through the period...between the southern Atlantic high and the
southwest high. A weak boundary sinking into GA should become more
diffuse through the week. This...along with a general increase in
moisture will support mainly chance pops through the long term.
There will probably be a diurnal pattern to the pops...but think
that showers/thunderstorms could occur at any time. There could be
some enhancement toward the end of the week and into the weekend
as models hint at a tropical wave approaching the southeast GA or
FL coast. So likely pops look reasonable for Friday. Max
temperatures should mostly range from the mid to upper 80s north
to mid 90s central for much of the period.

41

&&

AVIATION...
18Z Update...

VFR conditions are expected through the TAF period, with the
exception of some possible MVFR vsby restrictions near CSG during
the morning hours from 09-15Z tomorrow. Scattered SHRA/TSRA is
firing across north and west Georgia and will increase in coverage
during the afternoon hours, with enough coverage to warrant a
TEMPO from 18-22Z at the metro sites. Some lingering SHRA is
possible through the evening until about 02Z. Winds will be W-SW
throughout the period at 3-7 kts, with the exception of light and
variable winds of 3 kts or less in the overnight hours after 02Z.

//ATL Confidence...18Z Update...
Low confidence on vsby restrictions near CSG.
Medium to high confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  92  70  93 /  20  30  30  50
Atlanta         71  90  72  91 /  30  40  30  50
Blairsville     63  82  63  83 /  40  60  40  50
Cartersville    69  90  69  91 /  30  50  30  50
Columbus        72  94  73  96 /  20  20  20  40
Gainesville     69  89  69  90 /  30  40  30  50
Macon           70  95  71  96 /  10  20  20  30
Rome            69  91  69  92 /  30  40  30  40
Peachtree City  69  92  70  93 /  30  30  20  40
Vidalia         71  96  73  97 /  10  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Baker
AVIATION...King
Hazardous weather outlook, Jul 30, 12:01 PM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1201 PM EDT Tue Jul 30 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1201 PM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Scattered showers and thunderstorms are expected across north
Georgia this afternoon and evening. An isolated storm may become
strong to severe with gusty winds...heavy rain...and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered showers and thunderstorms are expected each day. The
chance for widespread severe weather is low...but isolated storms
could become strong to severe with gusty winds...heavy
rain...and frequent cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 30, 2:33 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
233 PM EDT Tue Jul 30 2019

GAZ002-004-301900-
Whitfield GA-Walker GA-
233 PM EDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITFIELD AND
SOUTHEASTERN WALKER COUNTIES UNTIL 300 PM EDT...

At 232 PM EDT...a strong thunderstorm was over Naomi, or near
Lafayette...moving northeast at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Naomi, Suttles Mill and Villanow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3463 8498 3460 8524 3469 8529 3478 8517
      3477 8516 3477 8515 3480 8514 3481 8512
TIME...MOT...LOC 1832Z 244DEG 9KT 3467 8522

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 30, 3:45 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
345 PM EDT Tue Jul 30 2019

GAZ004-005-007-012-302015-
Gilmer GA-Whitfield GA-Gordon GA-Murray GA-
345 PM EDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER...SOUTHEASTERN
WHITFIELD...NORTHEASTERN GORDON AND MURRAY COUNTIES UNTIL 415 PM
EDT...

At 345 PM EDT...a strong thunderstorm was near North Georgia
Speedway, or near Chatsworth...moving northeast at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Chatsworth, Eton, Crandall, Tails Creek, Dawnville, Sumac,
Ramhurst, Fort Mountain State Park and North Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3453 8479 3482 8500 3493 8477 3471 8459
TIME...MOT...LOC 1945Z 242DEG 6KT 3474 8486

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 30, 4:04 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT Tue Jul 30 2019

GAZ030-031-041-042-302030-
Polk GA-Haralson GA-Carroll GA-Paulding GA-
404 PM EDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...NORTHEASTERN
HARALSON...NORTHERN CARROLL AND SOUTHWESTERN PAULDING COUNTIES UNTIL
430 PM EDT...

At 404 PM EDT...a strong thunderstorm was over Eubank Lake, or near
Buchanan...moving east at 15 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dallas, Buchanan, Rockmart, Braswell, Yorkville, Draketown, Felton,
Eubank Lake, Antioch, New Georgia and Van Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3392 8527 3403 8496 3378 8482 3378 8514
TIME...MOT...LOC 2004Z 253DEG 15KT 3387 8511

WIND...40MPH
Special weather statement, Jul 30, 4:50 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
450 PM EDT Tue Jul 30 2019

GAZ023>025-302115-
Hall GA-Banks GA-Jackson GA-
450 PM EDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HALL...BANKS AND NORTHERN
JACKSON COUNTIES UNTIL 515 PM EDT...

At 450 PM EDT...a strong thunderstorm was over Gillsville, or near
Homer...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Homer, Lula, Maysville, Gillsville and Hollingsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3449 8350 3428 8336 3422 8363 3438 8370
      3444 8362 3443 8361 3444 8361 3445 8360
      3445 8359 3449 8355
TIME...MOT...LOC 2050Z 240DEG 13KT 3433 8360

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 30, 5:01 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
501 PM EDT Tue Jul 30 2019

GAZ020-031-032-302130-
Cobb GA-Bartow GA-Paulding GA-
501 PM EDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHEASTERN
BARTOW AND NORTHEASTERN PAULDING COUNTIES UNTIL 530 PM EDT...

At 501 PM EDT...a strong thunderstorm was over Dallas...moving
northeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Marietta, Dallas, Kennesaw, Acworth, Hiram, Emerson, Cross Roads,
Burnt Hickory Ridge, Due West, Red Top Mountain State Park, Lost
Mountain Park and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3417 8470 3411 8466 3408 8466 3408 8464
      3394 8454 3388 8484 3401 8492
TIME...MOT...LOC 2101Z 240DEG 13KT 3396 8484

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 30, 5:04 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
504 PM EDT Tue Jul 30 2019

GAZ032-033-043-044-302130-
North Fulton GA-Douglas GA-Cobb GA-South Fulton GA-
504 PM EDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
DOUGLAS...SOUTHWESTERN COBB AND NORTHERN SOUTH FULTON COUNTIES UNTIL
530 PM EDT...

At 504 PM EDT...a strong thunderstorm was over Lithia Springs, or
near Douglasville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Douglasville, Smyrna, Powder Springs, Austell, Lithia
Springs, Sweetwater Creek State Park, Six Flags Over Georgia,
Mableton and Jim R Miller Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3379 8475 3379 8472 3381 8472 3392 8461
      3374 8446 3369 8468 3378 8476
TIME...MOT...LOC 2104Z 231DEG 4KT 3377 8469

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:29 PM EDTSpecial Weather StatementFFCChattooga31 min
Jul 30, 1:58 PM EDTSpecial Weather StatementFFCDade32 min
Jul 30, 2:27 PM EDTSpecial Weather StatementFFCDade33 min
Jul 30, 2:33 PM EDTSpecial Weather StatementFFCWalker27 min
Jul 30, 2:40 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield50 min
Jul 30, 2:45 PM EDTSevere Thunderstorm WarningFFCFannin, Union45 min
Jul 30, 3:13 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield32 min
Jul 30, 3:45 PM EDTSpecial Weather StatementFFCMurray, Whitfield30 min
Jul 30, 4:04 PM EDTSpecial Weather StatementFFCPaulding26 min
Jul 30, 4:14 PM EDTSevere Thunderstorm WarningFFCHaralson, Paulding, Polk46 min
Jul 30, 4:21 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer39 min
Jul 30, 4:50 PM EDTSpecial Weather StatementFFCBanks25 min
Jul 30, 5:01 PM EDTSpecial Weather StatementFFCCobb29 min
Jul 30, 5:04 PM EDTSpecial Weather StatementFFCFulton26 min
Jul 30, 5:34 PM EDTSpecial Weather StatementFFCHeard26 min
Jul 30, 6:01 PM EDTSpecial Weather StatementFFCCobb, Fulton29 min
Jul 30, 6:19 PM EDTSpecial Weather StatementFFCHeard26 min
Jul 30, 6:32 PM EDTSevere Thunderstorm WarningFFCCobb, DeKalb, Fulton, Gwinnett43 min
Jul 30, 7:17 PM EDTSpecial Weather StatementFFCGwinnett43 min
Jul 30, 7:21 PM EDTSpecial Weather StatementFFCFayette39 min
Jul 30, 7:26 PM EDTSpecial Weather StatementFFCWalker49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.